TITLE

Thermodynamic length, time, speed, and optimum path to minimize entropy production

AUTHOR(S)
Diósi, L.; Kulacsy, K.; Lukács, B.; Rácz, A.
PUB. DATE
December 1996
SOURCE
Journal of Chemical Physics;12/22/1996, Vol. 105 Issue 24, p11220
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
In addition to the Riemannian metricization of the thermodynamic state space, local relaxation times offer a natural time scale, too. Generalizing existing proposals, we relate a thermodynamic time scale to the standard kinetic coefficients of irreversible thermodynamics. The notion of thermodynamic speed is generalized to higher dimensions. Criteria for minimum entropy production in slow, slightly irreversible processes are discussed. Euler-Lagrange equations are derived for optimum thermodynamic control for fixed clock time period as well as for fixed thermodynamic time period. It is emphasized that the correct derivation of the principle of constant thermodynamic speed, proposed earlier by others, requires the entropy minimization at fixed thermodynamic time instead of clock-time. Most remarkably, optimum paths are Riemannian geodesics which would not be the case had we used ordinary time. To interpret thermodynamic time, an easy-to-implement stepwise algorithm is constructed to realize control at constant thermodynamic speed. Thermodynamic time is shown to correspond to the number of steps, and the sophisticated task of determining thermodynamic time in real control problems is achieved by measuring ordinary intensive variables.
ACCESSION #
9815237

 

Related Articles

  • Bounds on the Volume Entropy and Simplicial Volume in Ricci Curvature Lp-Bounded from Below. Aubry, Erwann // IMRN: International Mathematics Research Notices;May2009, Vol. 2009 Issue 10, p1933 

    Let (M, g) be a compact manifold with Ricci curvature almost bounded from below and be a normal, Riemannian cover. We show that, for any non-negative function f on M, the means of fâ—‹Ï€ on the geodesic balls of are comparable to the mean of f on M. Combined with logarithmic volume...

  • On 4-manifolds with zero-entropy metrics.  // Bulletin of the London Mathematical Society;May2007, Vol. 39 Issue 2, p327 

    We sharpen a recent result of Paternain and Petean by showing that a closed 4-manifold which admits a Riemannian metric with zero topological entropy and infinite fundamental group either is aspherical or has a finite covering space homeomorphic to S3 × S1 or S2 × S1 × S1.

  • Erratum to: An Entropy Functional for Riemann-Cartan Space-Times. Hammad, F. // International Journal of Theoretical Physics;Dec2013, Vol. 52 Issue 12, p4592 

    No abstract available.

  • Properties of isoperimetric, functional and Transport-Entropy inequalities via concentration. Milman, Emanuel // Probability Theory & Related Fields;Apr2012, Vol. 152 Issue 3/4, p475 

    Various properties of isoperimetric, functional, Transport-Entropy and concentration inequalities are studied on a Riemannian manifold equipped with a measure, whose generalized Ricci curvature is bounded from below. First, stability of these inequalities with respect to perturbation of the...

  • Entropy and differential Harnack type formulas for evolving domains. Ecker, Klaus // Calculus of Variations & Partial Differential Equations;May2014, Vol. 50 Issue 1/2, p455 

    No abstract available.

  • Asymptotic estimates on the time derivative of Φ-entropy on Riemannian manifolds. Qian, Bin // Acta Mathematica Sinica;Apr2014, Vol. 30 Issue 4, p609 

    In this note, we obtain an asymptotic estimate for the time derivative of the Φ-entropy in terms of the lower bound of the Bakry-Emery Γ curvature. In the cases of hyperbolic space and the Heisenberg group (more generally, the nilpotent Lie group of rank two), we show that the time...

  • Special Fast Diffusion with Slow Asymptotics: Entropy Method and Flow on a Riemannian Manifold. Bonforte, Matteo; Grillo, Gabriele; Vázquez, Juan Luis // Archive for Rational Mechanics & Analysis;May2010, Vol. 196 Issue 2, p631 

    We consider the asymptotic behaviour of positive solutions u( t, x) of the fast diffusion equation $${u_t=\Delta (u^{m}/m)= {\rm div}\,(u^{m-1} \nabla u)}$$ posed for $${x\in\mathbb R^d}$$, t > 0, with a precise value for the exponent m = ( d − 4)/( d − 2). The space dimension is d...

  • Self-Similar Solutions of Rényi's Entropy and the Concavity of Its Entropy Power. Hatzinikitas, Agapitos N. // Entropy;2015, Vol. 17 Issue 9, p6056 

    We study the class of self-similar probability density functions with finite mean and variance, which maximize Rényi's entropy. The investigation is restricted in the Schwartz space S(ℝd) and in the space of l-differentiable compactly supported functions Clc(ℝd). Interestingly,...

  • Quantifying networks complexity from information geometry viewpoint. Felice, Domenico; Mancini, Stefano; Pettini, Marco // Journal of Mathematical Physics;Apr2014, Vol. 55 Issue 4, p1 

    We consider a Gaussian statistical model whose parameter space is given by the variances of random variables. Underlying this model we identify networks by interpreting random variables as sitting on vertices and their correlations as weighted edges among vertices. We then associate to the...

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics